High Wind, Cerro Gordo
- When
- February 11, 9:35 AM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
A strong cold front swept across the state with gusty northwest winds behind it. While most of the winds remained between 45 to 55 mph, the Mason City airport did report a wind gust of 61 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front swept across the state with gusty northwest winds behind it. While most of the winds remained between 45 to 55 mph, the Mason City airport did report a wind gust of 61 mph. Winds remained breezy through the afternoon before diminishing in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 5:37 AM CST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 537 AM CST Fri Feb 11 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 359 AM CST Fri Feb 11 2022 Key Messages: -- Turning colder, windier, snow/rain shower potential today -- Below zero wind chills Saturday morning -- Light snow Saturday night/Sunday morning -- Significant precipitation event likely in region next Wed/Thu Details: It has been a mild night across central Iowa with 3am temperatures in the 30s and low 40s. Light rain recently has been focused over southern Iowa, but will gradually push out of the state this morning as the first cold front shifts off to the southeast. Attention will turn to the second, (arctic) cold front that has recently entered northern South Dakota and central Minnesota. This front will bring an end to the mild conditions as it drops through the state with temperatures falling in its wake later this morning and afternoon as winds from the northwest quicken. Sustained winds near 30 mph and gusts over 40 mph will be near wind advisory criteria for several hours mid to late morning into early afternoon immediately behind the boundary coincident with the strongest pressure rise and max cold air advection. Given the expected passing nature of the strongest, potential near advisory winds, have held off on an advisory for now, but will be monitoring upstream observations and may need at a minimum a Special Weather Statement. This cold front will also pose a risk for scattered rain and snow showers as it steepens low level lapse rates while also bringing an area of forcing via low level frontogenesis. As the lapse rates steepen and the column cools, elevated instability is forecast to develop per NAM, HRRR, and RAP BUFKIT soundings, which would aid in rain/snow shower development. Further, looking upstream behind the boundary at the KMVX radar, can see linear streaks of snow showers so this is being realized. Numerical guidance has been less than helpful with a consistent enough signal among the high resolution CAMs to know there will likely be showers generated, but varying in time and space. Therefore, have a broad area of slight to chance PoPs dropping through the forecast area this morning into mid- afternoon. While the snowpack on the ground is not likely blowable, reduction in visibility for short intervals are possible in the snow showers. Flash freeze potential remains ambiguous. While air temperatures are several degrees above freezing with road temperatures around freezing over northern Iowa at this time, there has not been any recent precipitation. As the boundary drops into the state and is expected to create precipitation that will wet the roads, winds will also be blowing and drying the roadways after the precipitation ends. So, competing factors are at play for a clear cut flash freeze. As the snow showers exit the forecast area this afternoon, will be left with a very cold night with wind chills below zero statewide. The coldest conditions over northern Iowa will have wind chills dipping to around or a little below -20F. Will need to coordinate with neighboring offices once other headlines fall away later today for potential need for a wind chill headline. While Saturday's temperatures will be below normal, high pressure should offer dry conditions and some sunshine as it passes through the state. The next potent shortwave trough will drop into the western Great Lakes with a surface low passing west of Iowa. Strong QG convergence will pass over Iowa with upper level support in the way of a 110 to 120 knot left exit region of a jet streak moving in from the northwest. NAM/GFS cross sections show moderate lift within the dendritic growth zone. The saturation is more pronounced in the GFS vs the NAM, but the overall signal for snow remains over portions of northern and central into eastern Iowa. There is also large ensemble member support as well on the idea, though placement and timing vary across the 100 members. However, with this being the third night showing this potential and the supportive guidance, have included chance PoPs from Saturday evening into Sunday morning despite dry NBM forecast. This shortwave quickly moves away from the area with a 1035mb high pressure following and passing through the state. The next shortwave trough is already moving into the region from the Canadian prairies into the western Great Lakes late Sunday afternoon, but this one is a bit farther northeast than Saturday night's. This may bring snow into northeastern Iowa and points northeast. There are a few ensemble members from the GFS and CMC ensembles that clip our northeastern forecast area; however, have maintained dry forecast for time being with bulk of guidance indicating the most likely chances northeast of the area where forcing is stronger. This will be the last shortwave in the this parade of shortwaves in the northwesterly flow as ridging moves across the area on Monday into Tuesday. In the meantime, a strong shortwave trough will dive down from the offshore waters of the Pacific Northwest into Baja California/northwestern Mexico. This will allow our flow to become from the southwest yielding milder conditions with the Gulf of Mexico moisture source opening up. At the same time, low pressure over Hudson Bay associated with a trough will bring a cold front southward and this will set up a baroclinic zone somewhere in the region. As the shortwave trough over the Mexico lifts northeastward over the southern Plains, surface low pressure will develop and ride along the baroclinic boundary with an expansive area of precipitation expected from the southern and central Plains eastward into the middle and southern Mississippi and parts of the Ohio and Tennessee River Valleys later Wednesday into Thursday. 12z extreme forecast index has a growing consensus among ECMWF ensemble members in higher end QPF relative to the 20 year model climatology. While the shift of tails contour is displaced to the northwest of this consensus area, it is indicating that members are forecasting an event greater than the 99th percentile of the model's climatology. In other words, an anomalous event compared to the model climate. The placement of the baroclinic zone will dictate precipitation types and impacts. Accumulating snow could occur, but warmer conditions could yield impacts as rain falling on top of frozen ground would mean runoff and melting of snowpack. This could spell trouble for waterways that are ice covered. All this said, messaging at this point is focused on a likely significant precipitation event in the region, but details on precipitation type, amounts, and impacts are less certain. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 537 AM CST Fri Feb 11 2022 As a cold front drops through the state this morning, winds from the west-northwest will become from the northwest, increase, and gust over 30 knots. This front will also bring MVFR ceilings to the terminals from north to south through the day. Scattered mainly snow showers may accompany the front and have VCSH over the northern terminals for this possibility, which may need to be expanded to DSM/OTM later. If the snow showers do occur, visibility restrictions would likely occur when the snow is combined with the wind and will need to amend as necessary. Precipitation ends this afternoon with the MVFR stratus lingering through much of the remainder of the period as gusty winds gradually decrease overnight. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CST Fri Feb 11 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 AM CST Fri Feb 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Light rain and light wintry mixes are possible this morning across the north, and will move further south through the afternoon. Accumulations are expected to be very little if any at all. Some roads and bridges may become slick. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Cold wind chills are expected early Saturday morning. Light snow is possible late Saturday into Sunday. Accumulations less than one inch possible. A strong system is expected to move across the Midwest in the middle of next week, which could bring active weather to the area Wednesday and Thursday. More details will be known at a later time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Krull
Special Weather Statement National Weather Service Des Moines IA 549 AM CST Fri Feb 11 2022 IAZ004>007-015>017-111500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, and Clear Lake 549 AM CST Fri Feb 11 2022 ...Rapidly falling temperatures may result in icy spots on roadways this morning... While temperatures are several degrees above freezing before sunrise, a strong cold front will move into northern Iowa early this morning resulting in rapidly falling temperatures. This combined with any lingering wet pavement from last evening's precipitation could quickly freeze as Iowa DOT road temperatures are already near freezing. Thus, icy and slick spots could develop, particularly on untreated roadways and overpasses. In addition, strong, gusty winds will develop with sustained winds of 20 to around 30 mph with wind gusts in excess of 40 mph possible. These winds combined with the possibility of scattered snow showers may bring short intervals of reduced visibility. If traveling this morning, be prepared for changing driving conditions and cross winds. Ansorge
Special Weather Statement National Weather Service Des Moines IA 911 AM CST Fri Feb 11 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-111830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 911 AM CST Fri Feb 11 2022 ...Gusty winds with rapidly falling temperatures expected through early afternoon... A cold front has moved into northern Iowa early this morning and will move into southern portions of the state through the early afternoon. Observations across northern and northwest Iowa are showing sustained northwest winds of 25 to 35 mph, with a few gusts over 40 mph. These winds will gradually move into central Iowa later this morning as the cold front pushes farther south. These winds combined with the possibility of scattered snow showers may bring short intervals of reduced visibility. In addition to gusty winds, rapidly falling temperatures have caused temperatures to fall below freezing in northern Iowa, but temperatures are several degrees above freezing in central and southern portions of the state. This combined with any lingering wet pavement from last evening's precipitation could quickly freeze. Icy and slick spots could develop, particularly on untreated roadways and overpasses. If traveling this morning, be prepared for changing driving conditions and cross winds. Viken/MF
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004851.